There may be an association between the use of stimulant medications for Attention Deficit Hyperactivity Disorder (ADHD) and sudden cardiac death in healthy children, according to a study published in the American Journal of Psychiatry. The FDA says that, because of the study’s limitations, parents should not stop a child’s stimulant medication based on the study. Parents are recommended to discuss their concerns about the use of these medications with a healthcare professional. The FDA is recommending physicians to follow current prescribing information for these products, which recommends developing a treatment plan that includes a careful health history for cardiovascular disease in the child and his or her family. The FDA will continue to review drug safety information for stimulant medications used to treat ADHD.
The published study compared the use of stimulant medications in 564 healthy children from across the U.S. who died suddenly to the use of stimulant medications in 564 children who died as passengers in a motor vehicle accident. Use of stimulant medication was determined from parents, medical examiners, and toxicology reports. These two groups of children were compared because the children all died suddenly and the cause of death was not a known health problem. The study’s limitations include:
– A significant time lag between the dates when the deaths occurred and collection of the data
– The difference in circumstance of death may have accounted for a difference in family or caregiver recall of information relating to medication use at the time of death
– Sudden unexplained death in a child would be more likely to trigger a post-mortem inquiry into the cause of death than death due to blunt force trauma as a result of a motor vehicle collision
– There was a low frequency of stimulant use reported in both the study group and the control group.